Kansas, 2023

Hail in Kansas, July 16, 2023

July 16, 2023 · NWS TOP · 1 event in 1 county or zone

A few rounds of storms produced hail with one report of up to quarter size in Nemaha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few rounds of storms produced hail with one report of up to quarter size in Nemaha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 16, 5:43 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 16, 5:43 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
643 AM CDT Sun Jul 16 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 325 AM CDT Sun Jul 16 2023

Key Messages:

- Storm chances return later this morning through early evening
across all of northeast Kansas. A few storms may be severe with
large hail and damaging wind gusts the primary hazards.

- Active northwest flow pattern persists, lending to overnight
thunderstorms possible Monday, Wednesday, and Thursday evenings.

- Heat indices around 100 to 105 degrees anticipated Tuesday and
Wednesday afternoons before cooler conditions return by late week.

Incoming embedded vorticity maxima within the northwest flow aloft
is evident by clusters of showers and thunderstorms across NE this
morning. Persistent 700 mb frontogenesis assisting the elevated
convection should allow this activity to expand and track southeast
into northeast and east central portions of the CWA after sunrise.
Instability at that time is around 1000-1500 J/KG while effective
bulk shear averages around 30-40 kts so cannot rule out a few
stronger updrafts producing gusty winds up to 60 mph and/or small
hail. Cooler airmass in its wake may be welcome relief from the heat
as highs only rebound into the mid 80s, up to near 90 over most of
far northeast Kansas.  Readings south of I-70 peak in the lower 90s.
Uncertainty remains high on location as well as redevelopment along
the residual outflow boundary by mid afternoon near or just north of
I-70 corridor. The Nam Nest and HREF are among the faster solutions
with storms near the NE border aft 17Z while the HRRR and RAP are
slower with redevelopment occurring in the late afternoon over a
similar area. Regardless, additional storms that are present by late
afternoon will have more instability to work with, especially
towards central KS where large hail and damaging wind gusts may be
of concern. Activity quickly exits south of the area before midnight
as temps settle into the middle 60s. Light winds and clearing skies
set conditions up for patchy dense fog, especially in low lying
areas. Will need to monitor how quickly clouds clear to determine
the coverage of fog development.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 634 AM CDT Sun Jul 16 2023

Currently tracking cluster of TSRA progged to arrive near
terminals around 13Z, if it holds together. Forecast soundings
show a general weakening of storms anticipated. Light southerly
winds veer to the north and east at KTOP/KFOE while KMHK
maintains southwesterly winds aoa through the afternoon.
Confidence in where the boundary lies with additional TSRA
development remains uncertain aft 22Z. Coverage appears widely
scattered so opted to not add mention at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...22
AVIATION...22
Hazardous weather outlook, Jul 16, 2:30 AM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
330 AM CDT Sun Jul 16 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-170830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
330 AM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms are expected across portions of northeast and east
central Kansas by mid to late morning. A few storms may be strong
with wind gusts up to 60 mph and small hail. Additional storms may
develop and track southward this afternoon through early evening.
These storms are capable of being severe with large hail and damaging
wind gusts expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices around 105 degrees are possible Tuesday and Wednesday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 16, 6:16 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
716 AM CDT Sun Jul 16 2023

KSZ009>011-161245-
Washington-Nemaha-Marshall-
716 AM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of Nemaha, northeastern
Washington and Marshall Counties through 745 AM CDT...

At 715 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Summerfield to 4 miles
northeast of Waterville. Movement was southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marysville, Seneca, Frankfort, Hanover, Centralia, Axtell, Beattie,
Bern, Corning, Summerfield, Vermillion, Oneida, Oketo, Baileyville,
Lillis and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3997 9579 3971 9593 3957 9616 3957 9647
      3982 9680 4000 9697 4000 9579
TIME...MOT...LOC 1215Z 298DEG 40KT 4007 9633 3974 9671

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Reese
Special weather statement, Jul 16, 6:43 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
743 AM CDT Sun Jul 16 2023

KSZ010>012-023-024-161315-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
743 AM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of northeastern
Pottawatomie, Nemaha, northern Jackson, southwestern Brown and
Marshall Counties through 815 AM CDT...

At 743 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seneca to 4 miles southeast of Vermillion
to 6 miles southwest of Frankfort. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holton, Marysville, Seneca, Frankfort, Onaga, Centralia, Axtell,
Wetmore, Beattie, Circleville, Corning, Netawaka, Soldier,
Havensville, Goff, Vermillion, Wheaton, Powhattan, Oneida and
Baileyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3994 9610 3975 9554 3945 9572 3937 9622
      3985 9681 3994 9681 3997 9642
TIME...MOT...LOC 1243Z 302DEG 35KT 3985 9608 3969 9620 3965 9651

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Jul 16, 7:14 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
814 AM CDT Sun Jul 16 2023

KSZ010>012-023-024-026-039-161345-
Shawnee-Pottawatomie-Jefferson-Brown-Jackson-Nemaha-Marshall-
814 AM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of northwestern
Jefferson, northwestern Shawnee, northeastern Pottawatomie, southern
Nemaha, Jackson, southern Brown and southeastern Marshall Counties
through 845 AM CDT...

At 813 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Kickapoo Reservation to 4 miles
south of Circleville to 7 miles south of Onaga. Movement was east at
40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holton, Marysville, Horton, Valley Falls, Frankfort, Onaga, Hoyt,
Centralia, Wetmore, Mayetta, Everest, Emmett, Whiting, Denison,
Circleville, Delia, Corning, Netawaka, Soldier and Havensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3978 9622 3980 9582 3969 9534 3965 9534
      3965 9556 3942 9557 3942 9535 3930 9537
      3914 9591 3973 9666 3986 9662
TIME...MOT...LOC 1313Z 291DEG 34KT 3971 9576 3945 9587 3938 9620

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Jul 16, 7:44 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
844 AM CDT Sun Jul 16 2023

KSZ010-011-161415-
Nemaha-Marshall-
844 AM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of northern Nemaha and
northeastern Marshall Counties through 915 AM CDT...

At 844 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Axtell, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seneca, Centralia, Axtell, Bern, Summerfield, Oneida and Baileyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3986 9579 3982 9579 3972 9616 4000 9640
      4000 9600
TIME...MOT...LOC 1344Z 319DEG 29KT 3994 9620

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Jones
Special weather statement, Jul 16, 8:00 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
900 AM CDT Sun Jul 16 2023

KSZ011-024-161430-
Jackson-Nemaha-
900 AM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of southern Nemaha and
northwestern Jackson Counties through 930 AM CDT...

At 900 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Corning, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wetmore, Corning, Soldier and Goff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3969 9579 3965 9579 3950 9590 3955 9604
      3957 9604 3957 9608 3961 9619 3972 9616
TIME...MOT...LOC 1400Z 286DEG 29KT 3966 9611

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Jones

The radar

The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nemaha

When
July 16, 8:09 AM CST to 8:10 AM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.660, -96.030

Quarter sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124676.